A Hospital Trust has agreed a six-figure damages settlement with a patient after a medication error caused irreversible damage to her inner ear – leaving her unable to balance without support when standing.
The 57-year-old patient says the impact on her health – caused by her needlessly being prescribed the antibiotic Gentamicin for seven weeks – has been devastating.
She says she now has ‘little life at all’, is confined to sleeping downstairs at home, has no social life and suffers from anxiety.
The woman had successfully come through an operation to drain three abscesses on her brain at the Queen Elizabeth Hospital in Birmingham and had been on daily antibiotics for six weeks at Russells Hall Hospital in Dudley, West Midlands, to recover.
Keen to allow her to return home as she wished, doctors then changed her medication when discharging her, meaning she only had to visit a local clinic once a day.
However, their decision to put her on an intravenous course of the antibiotic Gentamicin, which is used to treat severe infections and is known to cause inner ear problems as a side effect, was not checked with specialists in the neurosurgical department at the Queen Elizabeth Hospital.
Independent medical experts, consulted as part of a legal case against The Dudley Group NHS Foundation Trust, said the drug should not have prescribed at all, and that once prescribed the drug should only have been used for a short period.
At the very most they said Gentamicin should have been taken for a maximum of seven days, yet she remained on the medication for 52 days after being released from hospital.
Having started on the medication in November 2013, the woman, then aged 52, began to feel unwell at home in late December, suffering from unsteadiness on her feet, nausea and feeling disorientated.
Two weeks later, just after New Year, she attended at the hospital’s emergency assessment and was admitted, but it was assumed she’d had a reaction to medication she took for her epilepsy.
Suffering from increased confusion and dizziness and having difficulty walking, she was finally taken off the drug on January 6, but still remained on two more intra-venous antibiotics for a further month.
It was only when seeing an ear nose and throat specialist some four months later that the patient was told she had suffered gentamicin toxicity which had caused the damage to her inner ear, affecting her balance and causing nausea.
Patient admitted back into hospital feeling nauseous and disorientated when standing
The woman says she remains angry over her treatment, and is urging other patients to question the medication they are given, and to ask about potential side effects and long-term health risks associated with antibiotics.
“I have very little life at all now. When I stand up and try to walk I disorientated straight away and I now have to use two sticks to balance,” she said.
“I am so angry at what happened to me and I feel I was very badly let down. After I had the operation to remove the abscesses I was feeling fine and pretty much back to normal in a couple of days. I didn’t want to be in hospital anymore and when they said they I could go home they said they would change my antibiotics to make it easier for me by only needing one dose at a local clinic a day.
“You trust doctors to know what they are doing and I didn’t really consider any side effects as I was going to the clinic every day to have it intravenously. I was fine at that time and I was living life as normal and getting the bus every day to the clinic.
“I then started to feel unwell over Christmas which I initially put down to all I had been through, but it gradually got worse and I was constantly feeling dizzy and nauseous and unsteady on my feet. It was terrible.
“When I went into hospital I was getting worse and shaking and after a couple of days they took me off the medication. I started to feel better but my balance was still the same. It didn’t get any worse at that stage, but nobody told me why it had happened.”
Hospital Trust admitted ‘gentamicin toxicity’ was caused by medication error
As part of a legal case against The Dudley Group NHS Foundation Trust, led by medical negligence specialists Hudgell Solicitors, it was alleged the decision to prescribe gentamicin without consulting neurosurgeons at Birmingham, and without considering alternative and safer alternatives, amounted to a breach of duty of care.
During legal representations it transpired from paperwork that a physician at Russell Halls Hospital had written to a Consultant Neurosurgeon at The Queen Elizabeth Hospital about the patient’s symptoms when she had become unwell.
In her reply, the specialist said she was “alarmed” that the patient had remained on antibiotics beyond her discharge home and asked that they be stopped immediately.
The Hospital Trust admitted breach of duty of care and that its errors had resulted in the patient’s long-term health problems.
“The hospital never said it had been their error that had caused the problems, it was only when I saw the specialist some months later that it became clear they had been at fault. I couldn’t believe it really and I think it is shocking,” said the patient.
“I had such great treatment at the Queen Elizabeth Hospital, they saved my life when removing the abscesses, but the Russells Hall Hospital has taken away my quality of life. I can’t do many of the things I used to enjoy.
“I used to love gardening and decorating, but I can’t do that now and I need to rely on my children to help me, as my husband died before all of this happened, so my son, daughter and granddaughter now live with me.
“I hope that the hospital has learned lessons from this, but most importantly I hope others who read about what has happened to me will make sure they question the medication they are on, particularly with regards to antibiotics.
“As a patient it is easy to assume that doctors won’t make mistakes but they do, and it has come at a big cost to me. I can’t go out alone or at night, I struggle on the stairs and I can’t wear slippers or shoes without really struggling.”
Solicitor Caroline Murgatroyd, of Hudgell Solicitors, said: “This was a case of clear neglect given it is known that a sustained period of Gentamicin treatment creates a risk of toxicity, and in this case our client remained on the antibiotic for 52 days, when she need not have been on it at all.
“It was inexcusable not to consult neurosurgeons on this decision and there was no consideration made as to the potential dangers, whilst our client was not informed of the potential risks and side effects either.
“The impact on our client’s life has been huge, affecting her every day. She suffers from repeated spells of dizziness and now relies on the support of her family. She has been unable to return to work and is unable to enjoy the hobbies she had before.
“We are pleased that the Trust made full admissions in this case and agreed a substantial six-figure damages settlement to reflect the suffering and loss caused.
“Such basic errors should never be made by hospitals with regards to medication. They are trained to know the risks of such antibiotics and the need for careful monitoring.
“We sadly see so many cases where medication errors have a life-long impact on patients’ heath, errors which are inexcusable and can be avoided by simply following the correct procedures and protocols in place.”
Medication errors in the NHS
A report commissioned by the Government and published in February 2018 said the NHS makes hundreds of millions of prescribing errors and mix-ups which contribute to as many as 22,300 deaths a year.
Errors include failures to properly monitor patients on powerful drugs, poor communication between GPs and hospitals, and giving patients the wrong medication.
The research, conducted by university academics in Manchester, Sheffield and York, identified more than 230 million medication errors a year in the NHS.